Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 14, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Dec 28, 2004, 11:31 AM PST for Imperial County, Riverside County, San Bernardino County, California. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 28, 2004, 11:31 AM PST (19:31 UTC)
- Expired
- Dec 28, 2004, 1:30 PM PST
- In force
- 119 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The San Diego radar (KNKX), 116 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 281950 FFWPSR CAC025-065-071-282130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 1131 AM PST TUE DEC 28 2004 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA THIS INCLUDES THE CITIES OF...SALTON CITY...BRAWLEY CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA THIS INCLUDES THE CITIES OF...DESERT CENTER...CHIRIACO SUMMIT JOSHUA TREE NATIONAL PARK...SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA. * UNTIL 130 PM PST * AT 1123 AM PST...THE SHERIFFS OFFICE AT TWENTY NINE PALMS REPORTED HEAVY RAIN WITH 2 ROADS CLOSED IN THE YUCCA VALLEY DUE TO WATER FLOWING OVER THE ROADWAYS. IN ADDITION...AUTOMATIC WEATHER STATIONS IN THE JOSHUA TREE NATIONAL PARK AREA RECORDED OVER A HALF INCH OF RAIN FALLING IN JUST ONE HOUR. OTHER AUTOMATIC STATIONS NEAR JOSHUA TREE RECORDED FROM OVER 8 TENTHS OF AN INCH TO OVER 1.10 INCHES OF RAIN SO FAR THIS MORNING. RADAR IMAGES AT 1130 PM PST ARE ESTIMATING RAINFALL RATES OF ONE QUARTER TO ONE HALF INCH PER HOUR. MODERATE TO HEAVY RAIN IS EXPECTED TO CONTINUE AT LEAST THROUGH THE EARLY AFTERNOON HOURS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE MTN AND COTTONWOOD VISITOR CENTER. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS DESERT AREAS ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3304 11641 3287 11547 3416 11514 3419 11643 $$ BERKOVITZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 8:47 AM PST, 2 hours 44 minutes earlier.
Area forecast discussion, Dec 28, 8:47 AM PST, 2 hours 44 minutes before
AZZ020>028-CAZ030>033-282245-
AREA FORECAST DISCUSSION
947 AM MST TUE DEC 28 2004
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION...CORRECTION
.SYNOPSIS...
A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHWEST UNITED
STATES DURING THE NEXT COUPLE OF DAYS. RAIN SHOWERS AND A FEW
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA TODAY...AND OVERSPREAD SOUTH CENTRAL ARIZONA
TONIGHT AND WEDNESDAY. LOCALLY HEAVY RAIN IS POSSIBLE...ESPECIALLY
OVER EASTERN RIVERSIDE...LA PAZ...MARICOPA...AND SOUTHERN GILA
COUNTIES. THE LOW PRESSURE WILL MOVE EAST OF ARIZONA BY THURSDAY.
HOWEVER...A COUPLE OF WEATHER DISTURBANCES WILL BRING A SLIGHT
CHANCE FOR RAIN LATER THIS WEEK AND AGAIN EARLY NEXT WEEK...WITH
SOMEWHAT COOLER WEATHER POSSIBLE BY EARLY NEXT WEEK.
&&
.DISCUSSION...
IR SAT IMAGERY SHOWS MOSTLY CLOUDY SKIES OVER SOUTHEAST CALIFORNIA
...WITH PARTLY SUNNY SKIES OVER SOUTHWEST AND SOUTH-CENTRAL ARIZONA
THIS MORNING. KYUX RADAR SHOWS SOME WEAK RETURNS...AND THE LATEST
OBS AT LOST HORSE AND YUCCA VALLEY RAWS (UP NEAR JOSHUA TREE
NATIONAL PARK) HAVE PICKED UP 1 TO 2 TENTHS OF AN INCH OF RAIN
ALREADY. IMPERIAL HAS TRACED...WITH NOTHING FURTHER SOUTH IN THE
YUMA AREA AT THIS TIME. SURFACE DEW POINTS HAVE INCREASED QUIT A BIT
OUT WEST...AND ARE NOW IN THE UPPER 40S TO LOW 50S MOST PLACES.
LOOKING AT THE K1Y7 RAOB FROM 12Z THIS MORNING...YOU CAN SEE THE LOW
LEVEL MOISTURE FROM THE SURFACE TO ABOUT 650MB HAS INCREASED
SIGNIFICANTLY...AND PWATER VALUES ARE UP FROM ONE HALF INCH
YESTERDAY TO THREE QUARTERS INCH TODAY. WE HAVENT YET SEEN THE LOW
LEVEL MOISTURE INCREASE OVER THE SOUTH-CENTRAL ARIZONA DESERTS ...AS
DEW POINTS ARE STILL IN THE LOW 30S.
MEANWHILE...CURRENT FORECAST STILL ON TRACK FOR A COUPLE OF
DISTURBANCES TO ROTATE THROUGH THE MAIN TROUGH AND MOVE ACROSS THE
FORECAST AREA TODAY THROUGH WEDNESDAY. AGAIN...THE MAIN THREAT WITH
THIS WEATHER EVENT WILL BE HEAVY RAIN...AS THE ATMOSPHERE MOISTENS
UP SIGNIFICANTLY...YET STAYS FAIRLY WARM. THE SNOW LEVEL IS STILL
EXPECTED TO BE OVER 7000 FT THIS EVENINGS...AND LOWER TO AROUND 6000
WED NIGHT INTO THU MORNING. THERE REMAINS A SLIGHT CHANCE FOR
THUNDERSTORMS TODAY AND WED AS WELL...WITH LI VALUES RANGING FROM 0
TO -2 (NOT HUGELY IMPRESSIVE...BUT CANT RULE OUT A THUNDERSTORM).
PRECIP TOTALS ARE EXPECTED TO RANGE FROM NEAR A HALF INCH TO OVER AN
INCH IN MOST PLACES BY THE TIME ALL IS SAID AND DONE. THE GREATEST
AMOUNT OF PRECIP FOR THE GREATER PHOENIX AREA WILL FALL BETWEEN
ABOUT 5 AM WED THROUGH EARLY WED AFTERNOON. WE COULD ALSO SEE SOME
BRIEF RAIN SHOWERS WHERE ANY THUNDERSTORMS DEVELOP. MID SHIFT ISSUED
A FLASH FLOOD WATCH FOR CENTRAL AND EASTERN RIVERSIDE COUNTY...AS
WELL AS LA PAZ COUNTY...THIS AFTERNOON AND TONIGHT...AND FOR LA
PAZ...MUCH OF MARICOPA COUNTY...NORTHERN PINAL COUNTY...AND SOUTHERN
GILA COUNTY TONIGHT AND WEDNESDAY. WILL CONTINUE THE FLASH FLOOD
WATCH THIS AFTERNOON WHEN THE NEXT PACKAGE GOES OUT GIVEN THE
ABUNDANT LOW LEVEL MOISTURE AND VERY FAVORABLE UPPER LEVEL DYNAMICS.
AS PER THE PREVIOUS DISCUSSION...
FORECAST AREA REMAINS IN OR NEAR LONG WAVE TROUGH POSITION THROUGH
AT LEAST THE MIDDLE OF NEXT WEEK. LATEST GFS HAS COME MORE IN LINE
WITH UKMET/ECMWF...AND ALL MODELS INDICATE A DECENT BUT QUICK-MOVING
WEATHER DISTURBANCE WILL AFFECT THE AREA LATE FRIDAY THRU EARLY
SATURDAY...WITH A STRONGER...COLDER...SLOWER-MOVING...AND
POTENTIALLY WETTER SYSTEM POISED TO AFFECT THE AREA BY EARLY NEXT
WEEK. SEEMED PRUDENT TO ADJUST THE FORECAST TO INTRODUCE A SLIGHT
CHANCE FOR SHOWERS OVER MUCH OF THE LOWER DESERT AT THOSE TIMES.
ALSO SHOWED SOME COOLING BY EARLY NEXT WEEK.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH FROM 12 PM TODAY THROUGH 5 AM WEDNESDAY
FOR ZONE 20
FLASH FLOOD WATCH FROM 12 PM TODAY THROUGH 5 PM WEDNESDAY FOR
ZONE 21
FLASH FLOOD WATCH FROM 5 PM TONIGHT THROUGH 5 PM WEDNESDAY FOR
ZONES 22/23/24/28.
CA...FLASH FLOOD WATCH FROM 11 AM TODAY THROUGH 4 AM WEDNESDAY FOR
ZONES 30/31/32.
&&
22/DGHazardous weather outlook, Dec 28, 4:59 AM PST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 559 AM MST TUE DEC 28 2004 AZZ020>024-028-CAZ030>032-282300- GREATER PHOENIX AREA-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHERN GILA/TONTO NF FOOTHILLS- WEST CENTRAL DESERTS- 559 AM MST TUE DEC 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN RIVERSIDE COUNTY IN CALIFORNIA...AS WELL AS LA PAZ...NORTHERN AND CENTRAL MARICOPA ...NORTHERN PINAL...AND SOUTHERN GILA COUNTIES IN ARIZONA. .DAY ONE...TODAY MODERATE TO HEAVY RAIN SHOWERS...AS WELL AS A FEW THUNDERSTORMS ...ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT OVER EASTERN RIVERSIDE COUNTY INCLUDING JOSHUA TREE NATIONAL PARK IN CALIFORNIA ...AND LA PAZ COUNTY IN ARIZONA. LOCALLY HEAVY RAIN MAY RESULT IN FLASH FLOODING...ESPECIALLY IN AND NEAR WASHES...SO A FLASH FLOOD WATCH HAS BEEN ISSUED. LOCALLY HEAVY RAIN IS POSSIBLE TONIGHT OVER NORTHERN AND CENTRAL MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA...SOUTHERN GILA COUNTY...AND NORTHERN PINAL COUNTY IN ARIZONA. SOME FLOODING IS POSSIBLE...SO A FLASH FLOOD WATCH HAS BEEN ISSUED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MODERATE TO HEAVY RAIN SHOWERS...AS WELL AS A FEW THUNDERSTORMS ...ARE EXPECTED OVER CENTRAL AND EASTERN LA PAZ COUNTY...NORTHERN AND CENTRAL MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA ...SOUTHERN GILA COUNTY...AND NORTHERN PINAL COUNTY ON WEDNESDAY. SOME FLOODING IS POSSIBLE...SO A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND WEDNESDAY. AZZ025>027-CAZ033-282300- IMPERIAL COUNTY-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- YUMA/MARTINEZ LAKE AND VICINITY- 559 AM MST TUE DEC 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY IN CALIFORNIA...AND YUMA AND SOUTHWEST MARICOPA COUNTY IN ARIZONA. .DAY ONE...TODAY RAIN SHOWERS...AND A FEW THUNDERSTORMS...WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. BRIEF HEAVY RAIN COULD RESULT IN MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS...AS WELL AS CITY STREETS. WASHES MAY BEGIN FLOWING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RAIN SHOWERS...AND A FEW THUNDERSTORMS...WILL OCCUR WEDNESDAY. BRIEF HEAVY RAIN COULD RESULT IN MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS...AS WELL AS CITY STREETS. WASHES MAY BEGIN FLOWING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND WEDNESDAY. DG
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 1:18 PM PST | Flash Flood Warning | PSR | Imperial, Riverside, San Bernardino | 117 min |
| Dec 28, 3:08 PM PST | Flash Flood Warning | PSR | Imperial, Riverside, San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.